Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Northern Indiana

April 7, 2000Fulton County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 7, 2000, 2:36 PM EST for Fulton County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 7, 2000, 2:36 PM EST (19:36 UTC)
Expired
Apr 7, 2000, 3:20 PM EST
In force
44 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fulton County, IN

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 2:53 PM ESTHail 0.75Rochester, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 071938
SVRFWA
INC049-072020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
236 PM EST FRI APR 7 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN INDIANA

* UNTIL 320 PM EST

* AT 230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF KEWANNA...OR ABOUT 9 MILES
  SOUTHEAST OF WINAMAC...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
   ROCHESTER
   KEWANNA
   FULTON

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN NORTHERN INDIANA.

LAT...LON 4099 8661 4086 8645 4116 8598 4134 8621

ADOLPHSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:35 PM EST, 1 minute earlier.

Area forecast discussion, Apr 7, 2:35 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EST FRI APR 7 2000

FORECAST PROBLEM WILL BE EXTENT OF POSSIBLE SEVERE WX THIS EVENING
AND WINTRY PRECIP ON SAT.

LATEST SFC ANALYSIS PLACES LOW OVER CNTRL IL WITH WARM FRONT BULGING
NWD INTO NRN IND AND EXTENDING E THRU NRN OH.  ELEVATED CONVECTN
OCCURRING N OF WARM FRONT OVER CNTRL IND INTO WRN OH.  TSRA ARE
RAPIDLY MOVING E.  SOME STABLIZATION OCCURRING W OF SFC LOW OVER
NRN IL.  WINDS ARE GENERALLY OUT OF THE E ACROSS WRN GRTLKS AND UPR
MS VLY.  SNOW EXTENDS FROM CNTRL LWR MI W TO SRN MN.

12Z MODELS INITIALIZED FAIRLY WELL WITH SFC LOW OVER OK.  ANOTHER
SFC LOW OVER SERN MO HOWEVER WAS REFLECTED ONLY AS A TROF.  ETA/NGM
DEEPEN LOW MORE THAN AVN DOES BY 00Z SAT.  ETA/NGM SOLN SEEMS
BETTER DUE TO STRONG UPR LVL WINDS.  HOWEVER AVN CATCHES UP TO
ETA/NGM LATER IN PD.  ALL THREE MODELS MOVE SFC LOW TO WRN NEW ENG
BY 00Z SUN.  STRONG HIGH PRESSURE WILL THEN BUILD INTO THE CNTRL
THIRD OF US ON SAT.  PRES GRAD WILL REMAIN STRONG ON SAT WITH NLY
WINDS DOWN LONG AXIS OF LK MI.  COLD AIR AT H8 IS NOT VERY IMPRESV.
LARGEST SFC TO H8 TEMP DIF IS ONLY 10 TO 12 DEG C.  DYNAMICS ARE
FAIRLY WEAK E OF SYSTEM WITH H7 OMEGA VALUES NEVER GREATER THAN 4
UBAR/S.  BELIEVE ANY ACCUM WILL MAINLY BE JUST DOWNWIND OF LK MI.
WINDS WILL ALSO BE A PROBLEM THRU THE DAY ON SAT.  NGM HAS
SUSTAINED WINDS UP TO 27 KTS BY DAYBRK SAT.  AS HIGH BUILDS IN FROM
W GRAD WILL WEAKEN AND WINDS WILL DECRS TO 5 TO 10 KTS BY 06Z SUN.

MISFWA SENT.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Apr 7, 11:20 AM EST, 3 hours 16 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1120 AM EST FRI APR 7 2000

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

A LOW PRESSURE CENTER OVER NORTHERN ILLINOIS THIS MORNING WILL TRACK
EAST ACROSS EXTREME NORTHERN INDIANA AND NORTHWEST OHIO THIS
AFTERNOON AND EVENING.  THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS MAY REACH SEVERE LIMITS.

SOUTHERLY FLOW EAST OF THE LOW WILL BRING WARM...MOIST...UNSTABLE
AIR INTO THE SOUTHERN GREAT LAKES REGION.  A WARM FRONT EXTENDING
EAST ACROSS NORTHERN INDIANA AND OHIO WILL BE THE FOCUS FOR
THUNDERSTOMS THIS AFTERNOON.  AS THE LOW MOVES EAST IT WILL DRAG A
COLD FRONT ACROSS INDIANA AND OHIO AND THIS WILL PROVIDE THE LIFT
NECESSARY FOR THUNDERSTORMS TO CONTINUE THROUGH THE EVENING HOURS.

THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE ALONG AND TO THE
SOUTH AND EAST OF A WINAMAC TO COLUMBIA CITY TO NAPOLEON LINE.
LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREAT...BUT
FORECAST WIND FIELDS ALSO INDICATE THE POTENTIAL FOR TORNADOES.

SPOTTER ACTIVATION MAY BE~ NEEDED BY MID-AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION FOR THE
LATEST STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER
SERVICE.

OHARA

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:57 PM ESTSevere Thunderstorm WarningIWXKosciusko43 min
Apr 7, 3:31 PM ESTSevere Thunderstorm WarningIWXNoble, Whitley29 min
Apr 7, 3:45 PM ESTSevere Thunderstorm WarningIWXAllen, DeKalb45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.